Alert archive / Montana / High Wind Warnings in 2012

High Wind Warning 8, NWS Billings, MT

March 26, 201211 counties in Montana

NWS Billings, MT issued this high wind warning at Mar 26, 2012, 11:43 AM MDT for 11 counties in Montana. It took effect at Mar 26, 2012, 4:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2012, 11:43 AM MDT (17:43 UTC)
In effect from
Mar 26, 2012, 4:00 PM MDT
Expired
Mar 26, 2012, 11:38 PM MDT
In force
8 hr
Issued by
NWS Billings, MT

Counties Big Horn County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Golden Valley County, MT, Musselshell County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Treasure County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 116 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 5.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WWUS75 KBYZ 261743
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1143 AM MDT MON MAR 26 2012

.A SEQUENCE OF WEATHER EVENTS WILL GENERATE A STRONG SURGE OF WIND
THROUGH THE REGION. HIGH BASED SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG A COLD FRONT OVER THE MOUNTAINS AND FOOTHILLS THIS
AFTERNOON. THIS WILL STRENGTHEN THE COLD FRONT WHICH WILL GENERATE
ADDITIONAL THUNDERSTORM ACTIVITY AS IT MOVES THROUGH SOUTH CENTRAL
MONTANA. WIND GUSTS OF 60 MPH WILL BE COMMON ACROSS MOST OF
SOUTH CENTRAL AND WESTERN PORTIONS OF SOUTHEAST MONTANA AND
SHERIDAN COUNTY WYOMING LATE THIS AFTERNOON AND EVENING. AS THE
FRONT MOVES THROUGH SOUTHEAST MONTANA TONIGHT IT WILL ENCOUNTER A
DEVELOPING STORM SYSTEM OVER THE DAKOTAS WHICH WILL STRENGTHEN THE
WINDS BEHIND THE FRONT. VERY STRONG WINDS ARE EXPECTED OVER
SOUTHEAST MONTANA OVERNIGHT AND INTO EARLY TUESDAY. 

MTZ028>031-034-035-038-039-042-057-058-063-WYZ099-270600-
/O.NEW.KBYZ.HW.W.0008.120326T2200Z-120327T0600Z/
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-
NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-
GOLDEN VALLEY-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLSTRIP...FORSYTH...COLUMBUS...ABSAROKEE...BILLINGS...PRYOR...
LODGE GRASS...BRIDGER...JOLIET...RYEGATE...LAVINA...HARDIN...
CROW AGENCY...LAME DEER...JUDITH GAP...SHERIDAN
1143 AM MDT MON MAR 26 2012

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO
MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT
MDT TONIGHT. 

* TIMING...BY 4 PM THUNDERSTORMS WILL MOVE OFF THE MOUNTAINS AND
  BEGIN PRODUCING GUSTY WINDS IN AREAS LIKE COLUMBUS AND
  HARLOWTON. BILLINGS WILL SEE THIS ACTIVITY AROUND 5 PM.
  ROUNDUP...HARDIN AND SHERIDAN AROUND 6 PM. GUSTY WEST WINDS
  WILL CONTINUE FOR A FEW HOURS BEHIND THE FRONT.

* IMPACTS...A STRONG AND SUDDEN WIND SHIFT IS EXPECTED ALONG THE
  FRONT. THIS COULD CAUSE PROPERTY DAMAGE ESPECIALLY FOR
  CONSTRUCTION IN PROGRESS. BLOWING DUST FROM FRESHLY PLOWED
  FIELDS COULD CAUSE LIMITED VISIBILITIES. 

* WINDS...WIND GUSTS FROM THE WEST OF 40 TO 60 MPH SHOULD BE
  EXPECTED. EVEN STRONGER GUSTS COULD BE POSSIBLE NEAR
  THUNDERSTORMS. STRONG WEST WINDS OF 30 TO 40 MPH WILL PERSIST
  FOR A FEW HOURS BEHIND THE FRONT.

* LIGHTNING...THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL BE
  ACTIVE LIGHTNING PRODUCERS SO PEOPLE ENGAGING IN OUTDOOR
  ACTIVITIES WILL NEED MONITOR THE SKIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ032-033-036-037-271745-
/O.CON.KBYZ.HW.A.0004.120327T0000Z-120327T1800Z/
CUSTER-FALLON-POWDER RIVER-CARTER-
INCLUDING THE CITIES OF...MILES CITY...BAKER...BROADUS...EKALAKA
1143 AM MDT MON MAR 26 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM 6 PM MDT THIS EVENING
THROUGH TUESDAY MORNING...

* TIMING...VERY STRONG WEST WINDS WILL DEVELOP THIS EVENING AND 
  CONTINUE THROUGH TUESDAY MORNING. THE PERIOD OF STRONGEST 
  WINDS WILL BE OVERNIGHT TONIGHT AND EARLY TUESDAY. 

* IMPACTS...DANGEROUS CROSS WINDS CAN BE EXPECTED ON NORTH SOUTH 
  ROADWAYS. LIGHT WEIGHT AND HIGH PROFILE VEHICLES WILL BE MOST 
  IMPACTED. LOOSE ITEMS WILL EASILY BE BLOWN AROUND AND COULD 
  IMPACT STANDING STRUCTURES CAUSING PROPERTY DAMAGE IN THE 
  STRONGER WIND GUSTS. 

* WINDS...WEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL 
  DEVELOP THIS EVENING. THE WINDS WILL STAY STRONG THROUGH 
  TUESDAY MORNING BEFORE DECREASING TUESDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
4 follow-up statements
776 
WWUS75 KBYZ 262119
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
319 PM MDT MON MAR 26 2012

.A SEQUENCE OF WEATHER EVENTS WILL GENERATE A STRONG SURGE OF WIND
THROUGH THE REGION. HIGH BASED SHOWERS AND THUNDERSTORMS CONTINUE
TO DEVELOP ALONG A COLD FRONT AS IT MOVES NORTHEASTWARD INTO THE
REGION. WIND GUSTS OF 60 MPH WILL BE COMMON ACROSS MOST OF SOUTH
CENTRAL AND WESTERN PORTIONS OF SOUTHEAST MONTANA AND SHERIDAN
COUNTY WYOMING THROUGH LATE THIS EVENING. AS THE FRONT MOVES
THROUGH SOUTHEAST MONTANA TONIGHT IT WILL ENCOUNTER A DEVELOPING
STORM SYSTEM OVER THE DAKOTAS WHICH WILL STRENGTHEN THE WINDS
BEHIND THE FRONT. VERY STRONG WINDS ARE EXPECTED OVER SOUTHEAST
MONTANA OVERNIGHT AND INTO EARLY TUESDAY.

MTZ032-033-036-037-271800-
/O.UPG.KBYZ.HW.A.0004.120327T0000Z-120327T1800Z/
/O.EXB.KBYZ.HW.W.0008.120327T0000Z-120327T1800Z/
CUSTER-FALLON-POWDER RIVER-CARTER-
INCLUDING THE CITIES OF...MILES CITY...BAKER...BROADUS...EKALAKA
319 PM MDT MON MAR 26 2012

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT
TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...VERY STRONG WEST WINDS WILL DEVELOP THIS EVENING AND
  CONTINUE THROUGH TUESDAY MORNING. THE PERIOD OF STRONGEST WINDS
  WILL BE OVERNIGHT TONIGHT INTO EARLY TUESDAY.

* IMPACTS...DANGEROUS CROSSWINDS CAN BE EXPECTED ON NORTH SOUTH
  ROADWAYS TONIGHT INTO TUESDAY MORNING. LIGHT WEIGHT AND HIGH
  PROFILE VEHICLES WILL BE MOST IMPACTED. LOOSE ITEMS WILL EASILY
  BE BLOWN AROUND AND COULD IMPACT STANDING STRUCTURES CAUSING
  PROPERTY DAMAGE IN THE STRONGER WIND GUSTS.

* WINDS...WEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL
  DEVELOP THIS EVENING. A FEW HIGHER GUSTS WILL BE POSSIBLE NEAR
  THUNDERSTORMS THROUGH THIS EVENING. THE WINDS WILL STAY STRONG
  THROUGH TUESDAY MORNING BEFORE DECREASING TUESDAY AFTERNOON.

* LIGHTNING...THUNDERSTORMS THAT DEVELOP THROUGH THIS EVENING
  WILL BE ACTIVE LIGHTNING PRODUCERS SO PEOPLE ENGAGING IN OUTDOOR
  ACTIVITIES WILL NEED MONITOR THE SKIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ028>031-034-035-038-039-042-057-058-063-WYZ099-270600-
/O.CON.KBYZ.HW.W.0008.120326T2200Z-120327T0600Z/
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-
NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-
GOLDEN VALLEY-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLSTRIP...FORSYTH...COLUMBUS...ABSAROKEE...BILLINGS...PRYOR...
LODGE GRASS...BRIDGER...JOLIET...RYEGATE...LAVINA...HARDIN...
CROW AGENCY...LAME DEER...JUDITH GAP...SHERIDAN
319 PM MDT MON MAR 26 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* TIMING...THUNDERSTORMS WILL CONTINUE TO MOVE OFF THE MOUNTAINS
  AND BEGIN PRODUCING GUSTY WINDS IN AREAS LIKE COLUMBUS AND
  HARLOWTON BY 4 PM. BILLINGS AND SHERIDAN WILL SEE THIS ACTIVITY
  AROUND 5 PM. ROUNDUP AND HARDIN...AROUND 6 PM. GUSTY WEST WINDS
  WILL CONTINUE FOR SEVERAL HOURS BEHIND THE FRONT.

* IMPACTS...A STRONG AND SUDDEN WIND SHIFT IS EXPECTED ALONG THE 
  FRONT. THIS COULD CAUSE PROPERTY DAMAGE ESPECIALLY FOR 
  CONSTRUCTION IN PROGRESS. BLOWING DUST FROM FRESHLY PLOWED 
  FIELDS COULD CAUSE LIMITED VISIBILITIES. 

* WINDS...SOUTH WINDS GUSTING ABOVE 60 MPH HAVE ALREADY BEEN
  REPORTED IN PARTS OF NORTH CENTRAL WYOMING...WITH WIND GUSTS
  ALREADY APPROACHING 40 MPH NEAR THE BEARTOOTH AND ABSAROKA
  MOUNTAINS. SOUTHWEST TO WEST WINDS OF 40 TO 60 MPH ARE
  EXPECTED...WITH A FEW HIGHER GUSTS POSSIBLE NEAR THUNDERSTORMS
  THROUGH THIS EVENING. STRONG WEST WINDS OF 30 TO 40 MPH WILL
  PERSIST FOR A FEW HOURS BEHIND THE FRONT.

* LIGHTNING...THUNDERSTORMS THAT DEVELOP THROUGH THIS EVENING WILL
  BE ACTIVE LIGHTNING PRODUCERS SO PEOPLE ENGAGING IN OUTDOOR
  ACTIVITIES WILL NEED MONITOR THE SKIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
797 
WWUS75 KBYZ 262314
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
514 PM MDT MON MAR 26 2012

.A SEQUENCE OF WEATHER EVENTS WILL GENERATE A STRONG SURGE OF
WIND THROUGH THE REGION. HIGH BASED SHOWERS AND THUNDERSTORMS
CONTINUE TO DEVELOP ALONG A COLD FRONT AS IT MOVES NORTHEASTWARD
INTO THE REGION. WIND GUSTS OF 60 MPH WILL BE COMMON ACROSS MOST
OF SOUTH CENTRAL AND WESTERN PORTIONS OF SOUTHEAST MONTANA AND
SHERIDAN COUNTY WYOMING THROUGH LATE THIS EVENING. AS THE FRONT
MOVES THROUGH SOUTHEAST MONTANA TONIGHT IT WILL ENCOUNTER A
DEVELOPING STORM SYSTEM OVER THE DAKOTAS WHICH WILL STRENGTHEN
THE WINDS BEHIND THE FRONT. VERY STRONG WINDS ARE EXPECTED OVER
SOUTHEAST MONTANA OVERNIGHT AND INTO EARLY TUESDAY.

MTZ028>031-034-035-038-039-042-057-058-063-WYZ099-270600-
/O.CON.KBYZ.HW.W.0008.000000T0000Z-120327T0600Z/
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-
NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-
GOLDEN VALLEY-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLSTRIP...FORSYTH...COLUMBUS...ABSAROKEE...BILLINGS...PRYOR...
LODGE GRASS...BRIDGER...JOLIET...RYEGATE...LAVINA...HARDIN...
CROW AGENCY...LAME DEER...JUDITH GAP...SHERIDAN
514 PM MDT MON MAR 26 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* TIMING...STRONG WINDS ACCOMPANYING SHOWERS AND THUNDERSTORMS
  WILL BEGIN AFFECTING BILLINGS AND SHERIDAN BEFORE 6 PM...AND THE
  HARDIN AREA BY 7 PM. GUSTY WEST WINDS WILL CONTINUE FOR SEVERAL
  HOURS THIS EVENING FOLLOWING A COLD FRONT.

* IMPACTS...A STRONG AND SUDDEN WIND SHIFT IS EXPECTED ALONG THE 
  FRONT. THIS COULD CAUSE PROPERTY DAMAGE ESPECIALLY FOR 
  CONSTRUCTION IN PROGRESS. BLOWING DUST FROM FRESHLY PLOWED 
  FIELDS COULD CAUSE LIMITED VISIBILITIES. 

* WINDS...SOUTH WINDS GUSTING ABOVE 60 MPH HAVE ALREADY BEEN 
  REPORTED IN PARTS OF NORTH CENTRAL WYOMING...WITH WIND GUSTS 
  ALREADY APPROACHING 40 MPH NEAR THE BEARTOOTH AND ABSAROKA 
  MOUNTAINS. SOUTHWEST TO WEST WINDS OF 40 TO 60 MPH ARE 
  EXPECTED...WITH A FEW HIGHER GUSTS POSSIBLE NEAR THUNDERSTORMS 
  THROUGH THIS EVENING. STRONG WEST WINDS OF 30 TO 40 MPH WILL 
  PERSIST FOR A FEW HOURS BEHIND THE FRONT. 

* LIGHTNING...THUNDERSTORMS THAT DEVELOP THROUGH THIS EVENING 
  WILL BE ACTIVE LIGHTNING PRODUCERS SO PEOPLE ENGAGING IN 
  OUTDOOR ACTIVITIES WILL NEED MONITOR THE SKIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ032-033-036-037-271800-
/O.CON.KBYZ.HW.W.0008.120327T0000Z-120327T1800Z/
CUSTER-FALLON-POWDER RIVER-CARTER-
INCLUDING THE CITIES OF...MILES CITY...BAKER...BROADUS...EKALAKA
514 PM MDT MON MAR 26 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TUESDAY...

* TIMING...VERY STRONG WEST OR SOUTHWEST WINDS WILL ACCOMPANY
  SHOWERS AND THUNDERSTORMS THIS EVENING...AND THEN BECOME WEST
  OVERNIGHT AND TUESDAY MORNING.

* IMPACTS...DANGEROUS CROSSWINDS CAN BE EXPECTED ON NORTH SOUTH 
  ROADWAYS TONIGHT INTO TUESDAY MORNING. LIGHT WEIGHT AND HIGH 
  PROFILE VEHICLES WILL BE MOST IMPACTED. LOOSE ITEMS WILL 
  EASILY BE BLOWN AROUND AND COULD IMPACT STANDING STRUCTURES 
  CAUSING PROPERTY DAMAGE IN THE STRONGER WIND GUSTS. 

* WINDS...WEST OR SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60
  MPH WILL DEVELOP THIS EVENING. A FEW HIGHER GUSTS WILL BE
  POSSIBLE NEAR THUNDERSTORMS THROUGH THIS EVENING. THE WINDS WILL
  BECOME WEST OVERNIGHT AND STAY STRONG THROUGH TUESDAY MORNING
  BEFORE DECREASING TUESDAY AFTERNOON.

* LIGHTNING...THUNDERSTORMS THAT DEVELOP THROUGH THIS EVENING 
  WILL BE ACTIVE LIGHTNING PRODUCERS SO PEOPLE ENGAGING IN 
  OUTDOOR ACTIVITIES WILL NEED MONITOR THE SKIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

CJS
484 
WWUS75 KBYZ 270140
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
740 PM MDT MON MAR 26 2012

.STRONG WEST TO NORTHWEST WINDS CAN BE EXPECTED ACROSS MUCH OF
SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING TONIGHT.

MTZ028-029-034-035-039-042-063-270245-
/O.CAN.KBYZ.HW.W.0008.000000T0000Z-120327T0600Z/
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
EASTERN CARBON-GOLDEN VALLEY-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...COLUMBUS...
ABSAROKEE...BILLINGS...BRIDGER...JOLIET...RYEGATE...LAVINA...
JUDITH GAP
740 PM MDT MON MAR 26 2012

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING.

WINDS HAVE BEGUN TO DECREASE...THUS THE HIGH WIND WARNING HAS BEEN
CANCELLED. WIND GUSTS TO 40 MPH CAN BE EXPECTED THROUGH THE
REMAINDER OF THE EVENING.

$$

MTZ030-031-038-057-058-WYZ099-270600-
/O.CON.KBYZ.HW.W.0008.000000T0000Z-120327T0600Z/
TREASURE-NORTHERN ROSEBUD-SOUTHERN BIG HORN-NORTHERN BIG HORN-
SOUTHERN ROSEBUD-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HYSHAM...COLSTRIP...FORSYTH...PRYOR...
LODGE GRASS...HARDIN...CROW AGENCY...LAME DEER...SHERIDAN
740 PM MDT MON MAR 26 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* TIMING...STRONG WEST TO NORTHWEST WINDS WILL IMPACT THE REGION
  THROUGH THE EVENING...THEN DECREASE GRADUALLY OVERNIGHT.

* IMPACTS...STRONG CROSS WINDS WILL MAKE TRAVEL DIFFICULT.

* WINDS...EXPECT SPEEDS OF 25 TO 40 MPH WITH OCCASIONAL GUSTS TO
  60 MPH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ032-033-036-037-271800-
/O.CON.KBYZ.HW.W.0008.000000T0000Z-120327T1800Z/
CUSTER-FALLON-POWDER RIVER-CARTER-
INCLUDING THE CITIES OF...MILES CITY...BAKER...BROADUS...EKALAKA
740 PM MDT MON MAR 26 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TUESDAY...

* TIMING...WINDS WILL TURN TO THE WEST OR NORTHWEST AND INCREASE
  BY LATE EVENING. STRONG WINDS WILL THEN PERSIST THROUGH THE
  NIGHT AND INTO TUESDAY MORNING.

* IMPACTS...DANGEROUS CROSSWINDS CAN BE EXPECTED ON NORTH SOUTH
  ROADWAYS TONIGHT INTO TUESDAY MORNING. LIGHT WEIGHT AND HIGH
  PROFILE VEHICLES WILL BE MOST IMPACTED. LOOSE ITEMS WILL EASILY
  BE BLOWN AROUND AND COULD IMPACT STANDING STRUCTURES CAUSING
  PROPERTY DAMAGE IN THE STRONGER WIND GUSTS.

* WINDS...SPEEDS OF 30 TO 45 MPH WITH OCCASIONAL GUSTS TO 60 MPH
  CAN BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
745 
WWUS75 KBYZ 270538
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1138 PM MDT MON MAR 26 2012

MTZ032-033-036-037-271800-
/O.CAN.KBYZ.HW.W.0008.000000T0000Z-120327T1800Z/
/O.NEW.KBYZ.HW.W.0009.120327T0600Z-120327T1800Z/
CUSTER-FALLON-POWDER RIVER-CARTER-
INCLUDING THE CITIES OF...MILES CITY...BAKER...BROADUS...EKALAKA
1138 PM MDT MON MAR 26 2012

...HIGH WIND WARNING IN EFFECT UNTIL NOON MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL NOON MDT TUESDAY. 

* TIMING...WEST TO NORTHWEST WINDS WILL INCREASE OVERNIGHT AND
  PERSIST THROUGH TUESDAY MORNING. WINDS WILL DECREASE BY NOON.

* IMPACTS...DANGEROUS CROSSWINDS CAN BE EXPECTED ON NORTH SOUTH 
  ROADWAYS TONIGHT INTO TUESDAY MORNING. LIGHT WEIGHT AND HIGH 
  PROFILE VEHICLES WILL BE MOST IMPACTED. LOOSE ITEMS WILL 
  EASILY BE BLOWN AROUND AND COULD IMPACT STANDING STRUCTURES 
  CAUSING PROPERTY DAMAGE IN THE STRONGER WIND GUSTS. 

* WINDS...SPEEDS OF 30 TO 45 MPH WITH OCCASIONAL GUSTS TO 60 MPH 
  CAN BE EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ030-031-038-057-058-WYZ099-270645-
/O.CAN.KBYZ.HW.W.0008.000000T0000Z-120327T0600Z/
TREASURE-NORTHERN ROSEBUD-SOUTHERN BIG HORN-NORTHERN BIG HORN-
SOUTHERN ROSEBUD-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HYSHAM...COLSTRIP...FORSYTH...PRYOR...
LODGE GRASS...HARDIN...CROW AGENCY...LAME DEER...SHERIDAN
1138 PM MDT MON MAR 26 2012

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS WILL GRADUALLY DECREASE OVERNIGHT AND THUS...THE HIGH WIND
WARNING HAS BEEN CANCELLED. WIND GUSTS TO 40 MPH CAN BE EXPECTED
DURING THE EARLY OVERNIGHT HOURS.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Mar 26, 9:58 AM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 26, 9:58 AM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
958 AM MDT MON MAR 26 2012

.SHORT TERM...VALID FOR TDY AND TUE...

MINOR UPDATES THIS MORNING TO TRY TO CONVEY MORE OF A THUNDERSTORM
THREAT AS OPPOSED TO THUNDERSTORM/SHOWER MIX. BIGGEST CONCERN IS
THE POSSIBILITY OF LINEALLY ORGANIZED CONVECTION THIS AFTERNOON
PRODUCING A DECENT GUST OF WINDS DUE TO HIGH BASES AND FAST
MOMENTUM ALOFT WITH SOME SHEAR. WILL BE ASSESSING THE THREAT TO
SEE IF A HIGH WIND WARNING IS WARRANTED ACROSS THE CENTRAL ZONES
EARLY THIS EVENING/VERY LATE THIS AFTERNOON. WILL LIKELY CONVERT
THE HIGH WIND WATCH IN THE EAST TO A WARNING BUT WILL BE
ANTICIPATING AN UPDATE AROUND 100 PM TO COVER BOTH SCENARIOS.
BORSUM

PREVIOUS DISCUSSION FOLLOWS...

A VERY DYNAMIC WEATHER SYSTEM TO IMPACT THE FORECAST AREA THE
NEXT 36 HOURS. THIS SYSTEM WAS SHIFTING PRETTY QUICKLY INTO
SOUTHERN NEVADA THIS HOUR. ORDINARILY UPPER LOWS MOVE SLOWER BUT
THIS ONE WAS BEING PUSHED BY A 130KT JET OVER THE EASTERN
PACIFIC. THE UPPER LOW WILL MOVE INTO NORTHEAST WYOMING LATE THIS
AFTERNOON. MIXING WILL OCCUR AHEAD OF THE SYSTEM AND THIS MIXING
WILL INVOLVE DRY AIR BELOW 700MB. WATER VAPOR IS INDICATING THIS
TOO AS A MID LEVEL MOISTURE PLUME FROM COLORADO TO EASTERN
MONTANA THIS HOUR WAS SHIFTING EAST QUICKLY THIS MORNING. DRIER
AIR TO THE WEST OF THIS MOISTURE PLUME WILL WORK INTO THE AREA
THIS AFTERNOON AND MIX DOWN. HUMIDITIES WILL FALL INTO THE TEENS
AND LOWER 20S. SOUTH WINDS WILL INCREASE OVER THE SOUTHEAST FOR
FIRE WEATHER CONCERNS. HIGHS TODAY WILL BE UNSEASONABLY WARM WITH
READINGS REACHING THE UPPER 70S AROUND MILES CITY.

STRONG UPPER DIVERGENCE WILL MOVE THROUGH THE AREA THIS AFTERNOON
AND THIS WILL GENERATE CONVECTION. DRY LOW LEVELS WILL CAUSE
CONVECTION TO BE HIGH BASED. THE ATMOSPHERE WILL BE UNSTABLE
ENOUGH TO GENERATE WEAK CAPE WITH SOME MID LEVEL MOISTURE
ASSOCIATED WITH THE UPPER LOW AND THUS WILL INCLUDE
THUNDERSTORMS. SHOWERS WILL DEVELOP OVER THE WEST THIS AFTERNOON
AND SPREAD EAST THIS EVENING. THE THREAT WILL BE BIG WINDS WITH
THESE SHOWERS. SPEAKING OF WINDS...A STRONG COLD FRONT WILL BE
PUSHED ON BY THE SHOWERS AND INCREASING 850MB WINDS WITH A
TIGHTENING SURFACE PRESSURE GRADIENT AS A SURFACE LOW STRENGTHENS
QUICKLY OVER EASTERN MONTANA. WESTERN AND CENTRAL ZONES WILL HAVE
ASCENT WITH UPPER DIVERGENCE...SO WINDS WILL BE GUSTY AND COME IN
WAVES AS SHOWERS MOVE THROUGH. SOME WIND GUSTS TO 55 MPH CAN BE
EXPECTED...SO BUMPED WINDS UP CENTRAL AND WEST. THE COLD FRONT
WILL RIP INTO THE EAST DURING THE EVENING AS 850MB WINDS INCREASE
TO 55KTS. SHOWERS WILL SHIFT ACROSS THE EAST DURING THE EVENING
AND THIS WILL CAUSE THE LOW LEVELS TO COOL. THE MODELS WERE
HINTING AT SOME SUBSIDENCE MOVING INTO THE FAR EAST LATE TONIGHT
TO PUSH THE BIG WINDS DOWN DESPITE THE RAIN COOLED AIR. WILL
ISSUE A HIGH WIND WATCH FOR THE FOUR EASTERN COUNTIES FOR TONIGHT
AND TUESDAY MORNING. NOT A COMMON TIME FOR STRONG WINDS...BUT THE
SURFACE PRESSURE GRADIENT CERTAINLY IS WRAPPED UP ENOUGH TO
PRODUCE THEM.

SHOWERS WILL TAPER OFF FROM WEST TO EAST OVERNIGHT. WINDS WILL
DECREASE OVER CENTRAL AND WESTERN ZONES OVERNIGHT AS THE SURFACE
LOW PULLS AWAY. THE WINDS WILL STAY STRONG OVER THE EAST UNTIL
TUESDAY AFTERNOON. COOLER TEMPERATURES ARE EXPECTED BEHIND THE
FRONT FOR TUESDAY...BUT RIDGING WILL QUICKLY MOVE IN AND WITH
PERSISTENT DOWNSLOPE FLOW...THE COOLER AIR WILL MODIFY QUITE
READILY. TUESDAY WILL BE DRY WITH RIDGING. TWH

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

ONCE AGAIN...LITTLE IN THE WAY OF CHANGES AS MODELS REMAIN IN
PRETTY GOOD AGREEMENT WITH REGARD TO PROGRESSIVE PATTERN IN PLACE
FOR THE EXTENDED PERIOD. THERE ARE SOME DIFFERENCES IN TIMING
BETWEEN THE MODELS...BUT CLOSE ENOUGH WHERE CAN GET PRETTY GOOD
ESTIMATE.

RIDGE TO START THE PERIOD ON WEDNESDAY GIVES WAY QUICKLY TO
UNSTABLE SOUTHWEST FLOW. SHORTWAVES ARE ANTICIPATED INTO THE
REGION LATE WEDNESDAY/EARLY THURSDAY...AND AGAIN FRIDAY. THE GFS
IS LESS AGGRESSIVE WITH THE SECOND SHORTWAVE...BUT IS
IDENTIFIABLE...AND EC BRINGS SHOWERS THROUGH THE REGION...SO HAVE
OPTED TO INCLUDE SLIGHT POPS THROUGH THE REGION. BEST CHANCES FOR
PRECIP WITH THESE SYSTEMS WILL BE IN THE HIGH TERRAIN. CONFIDENCE
IS RELATIVELY LOW FOR SIGNIFICANT SHOWER/THUNDER ACTIVITY...BUT
CANNOT RULE OUT AS EXPECT SOME PACIFIC MOISTURE TO MAKE IT INTO
PLAINS WITH THESE WAVES IN SW FLOW. TEMPS WILL CONTINUE TO BE
AROUND 20 DEGREES ABOVE AVERAGE THROUGHOUT THIS
PERIOD...GENERALLY AROUND 70 DEGREES.

LOOKS LIKE AN AMPLIFIED RIDGE BUILDS IN SATURDAY IN ADVANCE OF A
STRONG PACIFIC LOW AND ASSOCIATED COLD FRONT. RIDGING AND
PREFRONTAL WARMING SHOULD PUSH TEMPS UPWARD...APPROACHING 80 IN
THE EASTERN ZONES. HIGH CLOUDS FROM MOUNTAIN SHOWERS AND
CONVECTION ARE LIKELY TO SLIGHTLY INHIBIT WARMING IN THE WEST BUT
SHOULD STILL REACH 70. STRONG SPRING WEATHER SYSTEM PUSHES INTO
THE REGION LATE SATURDAY THROUGH SUNDAY...AND SHOULD BRING SHOWER
TO THE ENTIRE REGION OVERNIGHT. MODELS DIVERGE SIGNIFICANTLY AT
THIS POINT. HAVE TRENDED POPS WITH THE GFS AT THIS TIME AS
CONTINUES WITH UPPER TROF MOVING THROUGH THE REGION. HAVE KEPT
SOMEWHAT MODERATE TEMPS IN PLACE...BUT TRENDING DOWNWARD SUNDAY
AND MONDAY. IF THE GFS PANS OUT...TEMPS WILL NEED TO COME DOWN
MUCH FURTHER. AAG

&&

.AVIATION...

MVFR CIGS WILL CONTINUE IN EASTERN MT ALONG THE ND/SD
BORDER...INCLUDING KBHK...FOR THE NEXT FEW HOURS BEFORE IMPROVING
TO VFR. OTHERWISE...VFR CONDITIONS WILL PREVAIL ACROSS MUCH OF THE
REGION INTO EARLY AFTERNOON.

A STRONG DISTURBANCE WILL BRING INCREASING CHANCES OF SHOWERS AND
A THREAT OF THUNDERSTORMS BY MID TO LATE AFTERNOON...SPREADING
FROM WEST AND SOUTHWEST TO EAST AND NORTHEAST THROUGH THIS EVENING.
EXPECT INCREASED SOUTHWEST WINDS BY THIS AFTERNOON...ESPECIALLY
AROUND KLVM AND KSHR. EXPECT STRONG WEST TO NORTHWEST WINDS
ACROSS THE AREA THIS EVENING. THERE WILL BE MOUNTAIN OBSCURATIONS
THROUGH THE DAY. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY TUE     WED     THU     FRI     SAT     SUN
-------------------------------------------------------
BIL 072 041/064 038/069 040/066 041/069 044/071 040/054
    3/T 60/U    01/B    21/B    02/W    21/B    22/T
LVM 065 038/058 036/064 037/062 038/063 038/066 037/048
    7/T 30/B    02/W    22/W    21/B    22/W    32/T
HDN 075 036/065 037/073 037/071 038/074 041/073 040/062
    3/T 60/U    01/B    11/B    02/W    21/B    22/T
MLS 078 042/063 035/072 039/069 041/074 044/074 040/066
    2/T 72/W    01/B    11/B    01/B    11/B    22/T
4BQ 077 040/063 036/073 038/070 040/075 043/077 043/066
    2/T 51/N    01/B    11/B    01/B    21/B    22/T
BHK 073 041/060 035/069 039/068 039/071 042/073 043/064
    2/T 83/W    01/B    11/B    11/U    21/B    22/T
SHR 073 034/061 034/070 036/068 038/071 040/072 035/059
    2/T 30/U    01/B    11/B    11/B    11/B    23/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH IN EFFECT FROM 6 PM MDT THIS EVENING THROUGH
      TUESDAY MORNING FOR ZONES 32-33-36-37.
     RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT TUESDAY FOR ZONES
      130>133.
WY...RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT TUESDAY FOR ZONE
      274.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 26, 5:11 AM MDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
511 AM MDT MON MAR 26 2012

MTZ028>042-056>058-063>068-WYZ098-099-271300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
511 AM MDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND TONIGHT. SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND EVENING AHEAD OF THE FRONT WITH STRONG WEST WINDS
BEHIND THE FRONT. THUNDERSTORMS MAY ALSO PRODUCE STRONG WIND
GUSTS TO 50 MPH. THE STRONGEST WINDS ARE EXPECTED TO BE EAST OF
LINE FROM MILES CITY TO BROADUS WHERE WIND GUSTS TO 60 MPH ARE
POSSIBLE. PEOPLE WITH OUTDOOR INTERESTS OR TRAVEL PLANS SHOULD BE
PREPARED FOR STRONG WINDS.

IN ADDITION...UNSEASONABLY WARM TEMPERATURES ARE EXPECTED TODAY
WITH HIGHS REACHING THE MID TO UPPER 70S EAST OF BILLINGS.
HUMIDITIES WILL FALL INTO THE TEENS THIS AFTERNOON AS SOUTH WINDS
INCREASE. THE COLD FRONT MOVING THROUGH THE AREA LATE THIS
AFTERNOON AND EARLY THIS EVENING...WILL CAUSE A DRAMATIC AND
STRONG WIND SHIFT. ALL THESE FACTORS WILL COMBINE TO CREATE
CRITICAL FIRE WEATHER CONDITIONS FOR LOCATIONS EAST OF LINE FROM
HYSHAM TO HARDIN TO SHERIDAN THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WEST WINDS WILL CONTINUE TUESDAY MORNING EAST OF A LINE
FROM MILES CITY TO BROADUS. WIND GUSTS TO 60 MPH WILL BE
POSSIBLE. CAUSE DANGEROUS CROSS WINDS ARE POSSIBLE ON AREA
ROADWAYS. PEOPLE WITH OUTDOOR INTERESTS OR TRAVEL PLANS SHOULD BE
PREPARED FOR STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 4:05 AM MDTHigh Wind WatchBYZCarter, Custer, Fallon, Powder River11 hr
Mar 26, 4:57 PM MDTSpecial Weather StatementBYZStillwater63 min
Mar 26, 5:23 PM MDTSpecial Weather StatementBYZPowder River52 min
Mar 26, 5:46 PM MDTSpecial Weather StatementBYZCarter59 min
Mar 26, 4:37 PM MDTSpecial Weather StatementBYZSheridan53 min

Nearby

High Wind Warnings in Montana, 2012High Wind Warnings in Wyoming, 2012Every high wind warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.